OSA's Digital Library

Applied Optics

Applied Optics

APPLICATIONS-CENTERED RESEARCH IN OPTICS

  • Vol. 28, Iss. 15 — Aug. 1, 1989
  • pp: 3061–3073

Scattering from nonspherical Chebyshev particles. 3: Variability in angular scattering patterns

Alberto Mugnai and Warren J. Wiscombe  »View Author Affiliations


Applied Optics, Vol. 28, Issue 15, pp. 3061-3073 (1989)
http://dx.doi.org/10.1364/AO.28.003061


View Full Text Article

Enhanced HTML    Acrobat PDF (1410 KB)





Browse Journals / Lookup Meetings

Browse by Journal and Year


   


Lookup Conference Papers

Close Browse Journals / Lookup Meetings

Article Tools

Share
Citations

Abstract

We study shape-induced variability in the scattered intensity from randomly oriented nonspherical particles. Up to 21 different Chebyshev shapes contribute to defining a shape-induced standard deviation about each of the mean nonspherical intensity vs angle curves shown in part 2 of this series. Bands of shape-induced variability (defined as plus and minus one standard deviation) for six size intervals within the size parameter range 1 ≤ x ≤ 20 are compared with corresponding spherical intensities. Averaging spherical intensities over narrow size ranges produces effects qualitatively similar to mildly distorting a single sphere. Nevertheless, among all shapes, the sphere is often the most anomalous scatterer; nonspherical scattered intensities tend to be closer to one another than to corresponding spherical intensities. For Chebyshev particles which are neither small nor large compared to the wavelength, shape-induced variability is often comparable to the mean. Furthermore, outside the forward-scattering region, this variability is large relative to the deformation from a sphere. The standard deviation is up to 50% of the mean scattered intensity for particles with an average deformation of only ~10%. This exaggerated sensitivity to shape will make it difficult to define representative angular scattering curves for many real-world nonspherical scattering problems which involve imperfect shape information.

© 1989 Optical Society of America

History
Original Manuscript: May 13, 1988
Published: August 1, 1989

Citation
Alberto Mugnai and Warren J. Wiscombe, "Scattering from nonspherical Chebyshev particles. 3: Variability in angular scattering patterns," Appl. Opt. 28, 3061-3073 (1989)
http://www.opticsinfobase.org/ao/abstract.cfm?URI=ao-28-15-3061


Sort:  Author  |  Year  |  Journal  |  Reset  

References

  1. W. J. Wiscombe, A. Mugnai, “Scattering from Nonspherical Chebyshev Particles. 2: Means of Angular Scattering Patterns,” Appl. Opt. 27, 2405–2421 (1988). [CrossRef] [PubMed]
  2. A. Mugnai, W. J. Wiscombe, “Scattering from Nonspherical Chebyshev Particles. 1: Cross Sections, Single-Scattering Albedo, Asymmetry Factor, and Backscattered Fraction,” Appl. Opt. 25, 1235–1244 (1986). [CrossRef] [PubMed]
  3. A. Mugnai, W. J. Wiscombe, “Scattering of Radiation by Moderately Nonspherical Particles,” J. Atmos. Sci. 37, 1291–1298 (1980). [CrossRef]
  4. W. J. Wiscombe, A. Mugnai, “Single Scattering from Nonspherical Chebyshev Particles: A Compendium of Calculations,” NASA Reference Publication 1157 (NASA/Goddard Space Flight Center, Greenbelt, MD, 1986).
  5. C. Bohren, D. Huffman, Absorption and Scattering of Light by Small Particles (Wiley, New York, 1983), Ch. 12.
  6. T. Nevitt, C. Bohren, “Infrared Backscattering by Irregularly Shaped Particles: A Statistical Approach,” J. Clim. Appl. Meteor. 23, 1342–1349 (1984). [CrossRef]
  7. S. Hill, A. Hill, P. Barber, “Light Scattering by Size/Shape Distributions of Soil Particles and Spheroids,” Appl. Opt. 23, 1025–1031 (1984). [CrossRef] [PubMed]
  8. M. Iskander, A. Lakhtakia, C. Durney, “A New Procedure for Improving the Solution Stability and Extending the Frequency Range of the EBCM,” IEEE Trans. Antennas Propag. AP-31, 317–324 (1983). [CrossRef]
  9. D. W. Schuerman, R. Wang, B. Gustafson, R. Schaefer, “Systematic Studies of Light Scattering. 1: Particle Shape,” Appl. Opt. 20, 4039–4050 (1981). [CrossRef] [PubMed]
  10. V. Erma, “Perturbation Solution for the Scattering of Electromagnetic Waves from Conductors of Arbitrary Shape. II. General Case,” Phys. Rev. 176, 1544–1564 (1968). [CrossRef]

Cited By

Alert me when this paper is cited

OSA is able to provide readers links to articles that cite this paper by participating in CrossRef's Cited-By Linking service. CrossRef includes content from more than 3000 publishers and societies. In addition to listing OSA journal articles that cite this paper, citing articles from other participating publishers will also be listed.


« Previous Article  |  Next Article »

OSA is a member of CrossRef.

CrossCheck Deposited